Advertisement

Chemically Induced Hair Loss/Alopecia

  • Becky S. LiEmail author
  • Howard I. MaibachEmail author
  • Ian Yamaguchi
Reference work entry

Abstract

Increased shedding of hair and noticeable hair thinning or baldness (alopecia) are increasingly cited as side effects of exogenous chemicals/drugs.

This chapter reviews some drugs implicated as well as mechanisms that may be responsible, describes criteria for defining the mechanism, and proposes animal and human assay models. This background provides the basis of similar judgment as relates to percutaneous penetration (and inhalation) of chemicals at the work site.

Hair anatomy: Hair represents complete maturation of follicular matrical cells and is a fully cornified structure that emanates from a follicle and extends above the surface of the skin from varying distances. It has three components: an outer cuticle, a cortex, and an inner medulla. Hair grows in three phases: (1) growing or anagen, (2) involution or catagen, and (3) resting or telogen.

Nonchemical-related hair loss: Few endogenous events affecting hair growth are delineated. Extreme starvation or protein deprivation may result in formation of sparse or brittle hair through diminished mitotic activity. Also major systemic insult, such as high fever, major surgery, illness, or trauma may result in hair follicles being thrown into an untimely telogen effluvium.

Anagen versus telogen hair loss: Chemicals or medications may either cause excessive hair shedding by precipitating telogen development, directly poison the anagen root, or work in other undetermined ways. The phase of hair loss may be determined by examining the shed or easily plucked hair.

Proving that alopecia in an individual is caused by a chemical/drug may be difficult; the most conclusive demonstration of chemical-/drug-related hair loss is reproduction of hair loss with repeated administration of the putative materials. However, the pathobiology of the response of the human hair follicle to chemotherapy is largely unknown.

Hair loss is discussed in detail. Among the subjects of discussion are types of hair loss (e.g., anagen, medications precipitating telogen), chemicals causing hair loss (e.g., antimitotic agents, phenyl glycidyl ether), medications causing hair loss of unknown type (e.g., antithyroid drugs), medications possibly associated with hair loss, as well as chemically induced cosmetic alopecia, and typical scenarios in alleged occupational hair loss.

Keywords

Alopecia Chemically induced Hair loss Human 

References

  1. Botchkarev VA (2003) Molecular mechanisms of chemotherapy-induced hair loss. J Invest Dermatol Symp Proc 8:72–75CrossRefGoogle Scholar
  2. Bronaugh R, Maibach HI (1991) Percutaneous absorption, 3rd edn. Marcel Dekker, New YorkGoogle Scholar
  3. Crounse RG, Van Scott EJ (1960) Changes in scalp hair roots as a measure of toxicity from cancer chemotherapeutic drugs. J Invest Dermatol 35:83–84CrossRefGoogle Scholar
  4. Falkson G, Schulz EJ (1964) Skin changes caused by cancer chemotherapy. Br J Dermatol 76:309–310CrossRefGoogle Scholar
  5. Goette DK, Odom RB (1975) Profuse hair loss. Arch Dermatol 111:930–932CrossRefGoogle Scholar
  6. Hubler WR (1966) Hair loss as a symptom of chronic thallotoxicosis. South Med J 59:436–442CrossRefGoogle Scholar
  7. Jackow C, Puffer N, Hordinsky M, Nelson J, Tarrand J, Duvic M (1998) Alopecia areata and cytomegalovirus infection in twins: genes versus environment? J Am Acad Dermatol 38:418–425CrossRefGoogle Scholar
  8. Kligman AM (1959) The human hair cycle. J Invest Dermatol 33:307CrossRefGoogle Scholar
  9. Kuìjpers AL, Van Baar HM, Van Gasselt MW, Van de Kerkhof PC (1995) The hair root pattern after calcipotriol treatment for scalp psoriasis. Acta Derm Venereol 75:388–390PubMedGoogle Scholar
  10. Lee KP, Terrill JB, Henry NW (1977) Alopecia induced by inhalation exposure to phenyl glycidyl ether. J Toxicol Environ Health 3:85–87CrossRefGoogle Scholar
  11. Litt JZ, Shear N (2012) Litt’s drug eruptions & reactions manual, 18th edn. CRC Press, LondonCrossRefGoogle Scholar
  12. Maguire HC, Kligman AM (1964) Hair plucking as a diagnostic tool. J Invest Dermatol 43:77–78CrossRefGoogle Scholar
  13. Maibach HI (1974) In: Brown AC (ed) The first human hair symposium. Med Com Press, New York, p 399Google Scholar
  14. Maibach HI, Maguire HC (1964) Acute hair loss from drug-induced abortion. New Engl J Med 270:1112CrossRefGoogle Scholar
  15. Mehregan DA, Van Hale HM, Muller SA (1992) Lichen planopilaris: clinical and pathological study of 45 patients. J Am Acad Dermatol 27:935–942CrossRefGoogle Scholar
  16. Nicholson AG, Harland CC, Bull RH, Mortimer PS, Cook MG (1993) Chemically induced cosmetic alopecia. Br J Dermatol 128:537–541CrossRefGoogle Scholar
  17. Srivastava AK, Gupta BN, Bihari V, Gaur JS (1995) Generalized hair loss and selenium exposure. Vet Hum Toxicol 37:468–469PubMedGoogle Scholar
  18. Stein KM, Odom RB, Justice GR, Martin GC (1973) Toxic alopecia from ingestion of boric acid. Arch Dermatol 108:95–97CrossRefGoogle Scholar
  19. Tosi A, Misciali C, Piraccini BM, Peluso AM, Bardazzi F (1994) Drug-induced hair loss and hair growth. Incidence, management and avoidance. Drug Saf 10:310–317CrossRefGoogle Scholar
  20. Van Dooren-Greebe RJ, Kuijpers AL, Mulder J, De Boo T, Van de Kerkhof PC (1994) Methotrexate revisited: effects of longterm treatment in psoriasis. Br J Dermatol 130:204–210CrossRefGoogle Scholar
  21. Wirth H, Dunsing W, Gloor M (1980) Telogen effluvium following application of selenium disulfide in the guinea pig. Hautarzt 31:502–504PubMedGoogle Scholar
  22. Yang GQ, Wang SZ, Zhou RH, Sun SZ (1983) Endemic selenium intoxication of human in China. Am J Clin Nutr 37:872–881CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Howard University College of MedicineWashingtonUSA
  2. 2.Department of DermatologyUniversity of CaliforniaSan FranciscoUSA
  3. 3.Department of DermatologyUniversity of California Medical SchoolSan FranciscoUSA

Personalised recommendations